Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 3:31 AM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 3:31 AM EDT (07:31 UTC)
- Expired
- May 5, 2020, 4:15 AM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 2108 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
086
WUUS52 KCAE 050731
SVRCAE
SCC039-071-050815-
/O.NEW.KCAE.SV.W.0069.200505T0731Z-200505T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
331 AM EDT Tue May 5 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Western Fairfield County in central South Carolina...
Newberry County in central South Carolina...
* Until 415 AM EDT.
* At 330 AM EDT, a severe thunderstorm was located near Cross Hill,
or 9 miles southeast of Laurens, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newberry, VC Summer Nuclear Station, Whitmire, Monticello, Newberry
County Airport, Jenkinsville, Blair, Newberry College, Pomaria,
Peak, Newberry County Detention Center, US-176 and SC-
34 Crossroads, Henderson Island, Belfast Wildlife Management Area,
Maybington Fire Station, Feasterville Fire Station, Bush River Fire
Station and Enoree Ranger District Office.
This includes Interstate 26 between mile markers 62 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3456 8122 3423 8122 3424 8130 3425 8191
3426 8191 3430 8190 3437 8178 3453 8164
3449 8157 3445 8154 3449 8149 3449 8146
3450 8142 3457 8142 3457 8134
TIME...MOT...LOC 0730Z 266DEG 42KT 3439 8195
HAIL...1.00IN
WIND...60MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:07 AM EDT, 24 minutes earlier.
Area forecast discussion, May 5, 3:07 AM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Columbia SC 307 AM EDT Tue May 5 2020 .SYNOPSIS... Front stalled from the Upstate southeast to the coast, just south, but paralleling I-26 will begin to gradually nudge northward overnight. This boundary will lift to the NC/SC line on Tuesday with severe threat again Tuesday evening. A cold front push through Tuesday night. A much cooler and drier airmass expect behind this system late week. && .NEAR TERM /THROUGH TONIGHT/... A boundary is currently draped over the forecast area with scattered storms developing mainly to the north producing some hail. While discrete storm activity has diminished in the northern forecast area, a MCS continues to move through the SC Upstate enhanced by shortwave energy and upper level divergence. While some HiRes models do indicate a weakening trend, the line of storms is bowing as it moves due east. While this system remains strong enough to continue to propagate on its own, there is some ML CAPE exceeding 1000 J/KG in central SC. Do expect this line to continue its eastern movement with the main threat damaging wind gusts, although hail and downpours will be possible, mainly across the northern Midlands. After this system moves through, the front is expected to lift north of the area which should lead to another unseasonably warm day with highs in the 80s and low 90s with breezy southwest winds allowing for additional warm air advection through the day. With the front stalling once again another chance for storms to develop along it, although again the best upper level forcing looks to be in the northern forecast area as shortwave energy moves along the NC/SC border. HiRes ensemble mean keeps significant instability in the northern FA, which makes sense with temps well above average and moisture more than sufficient. Shear will remain significant with forecast soundings for Lancaster also indicating steep mid level lapse rates. As a result, strong winds, large hail will be possible and even isolated tornadoes cannot be completed ruled out. This is very dependent on where exactly the front sets up but will have to keep a close eye on areas in the northern Midlands. Cold front will push through tonight with winds remaining elevated, keeping temperatures in the upper 50s and 60s overnight, although this front will usher in a much drier and cooler airmass behind it. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Models remain fairly consistent that the cold front will push through the forecast area by Wednesday morning, keeping the area dry through the day. The models show a deep trough developing across the eastern portion of the country Wednesday night into Thursday. It will be breezy overnight as the pressure gradient will still be fairly tight between the strengthening area of low pressure along the New England coast and high pressure building in from the Plains. On Thursday, high pressure will continue settle southward to the Gulf coast and Southeast by Thursday night. The weather looks dry through the period with temperatures below normal for the period. Expect highs in the upper 60s to lower 70s with overnight lows in the 40s && .LONG TERM /FRIDAY THROUGH MONDAY/... Deep trough remains across the eastern CONUS into the weekend, with temperatures below normal through the period. Friday night into Saturday will see the next chance for rainfall as the next system moves through the region. Moisture will once again be somewhat limited ahead of the front which will also limit instability along the front. Will carry chance pops Friday night with the frontal passage. Cooler and drier weather is again expected Saturday and Sunday behind the exiting cold front as high pressure settles in over the region. High temperatures will generally be in the 70s with lows in the 40s to lower 50s. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... VFR Conditions expected to continue over the next 24 hours. A boundary is currently draped over the forecast area but looks to be north of the terminals, nearest to CAE/CUB. Some storms have developed to the north where there has also been an upper level shortwave pushing through. A second batch of storms will push into the SC Upstate later tonight but continues to exhibit a easterly motion, which should keep the bulk of storm activity north of the terminals through the night. Kept VCSH in CAE/CUB but think convective activity should remain further north. Some stratus may develop around sunrise this morning, especially in areas that receive significantly rainfall overnight but at this point, kept the cloud deck scattered at all the terminals, keeping VFR conditions. With the boundary lifting further north today, expect WSW winds with gusts as high as 15 to 20 knots. A cold front will move through the area tonight which may lead to some lower CIGs but VFR conditions still expected to continue. EXTENDED AVIATION OUTLOOK...A cold front will move into the area Friday into Friday night with possible restrictions in showers and thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
In the hours before
Special weather statement, May 5, 12:29 AM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
1229 AM EDT Tue May 5 2020
SCZ016-022-116-050500-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
1229 AM EDT Tue May 5 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield...Southern Lancaster and northern Kershaw Counties Until
100 AM EDT....
At 1228 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Buford, or 13 miles east of Lancaster,
moving east at 35 mph.
HAZARD...gusty winds 35 to 45 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pageland, Carolina Sandhills Wildlife Refuge, Buford, Jefferson,
Ruby, Mount Croghan, Chesterfield Ruby Middle School, High Point Fire
Station, Tradesville, Bay Springs Fire Station, Forty Acre Rock
Preserve, Taxahaw and Central High School.
LAT...LON 3481 8012 3455 8014 3464 8066 3482 8062
TIME...MOT...LOC 0428Z 273DEG 30KT 3471 8055
HCSpecial weather statement, May 5, 1:17 AM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EDT Tue May 5 2020
SCZ016-050545-
Chesterfield SC-
117 AM EDT Tue May 5 2020
...Strong Thunderstorms Will Impact Portions of east central
Chesterfield County Until 145 AM EDT....
At 117 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Carolina Sandhills Wildlife
Refuge, or 12 miles southwest of Cheraw, moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Society Hill, Patrick and Cheraw Fish
Hatchery.
LAT...LON 3460 7981 3453 7983 3453 7984 3451 7986
3449 7990 3450 7991 3449 7993 3453 8015
3469 8014 3470 7987 3467 7985 3465 7980
3464 7980 3461 7978
TIME...MOT...LOC 0517Z 271DEG 32KT 3459 8007
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:29 AM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| May 5, 12:41 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 34 min |
| May 5, 1:17 AM EDT | Special Weather Statement | CAE | Chesterfield | 28 min |
| May 5, 1:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| May 5, 4:07 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 38 min |
| May 5, 4:28 AM EDT | Special Weather Statement | CAE | Newberry | 17 min |
| May 5, 4:47 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| May 5, 5:25 AM EDT | Special Weather Statement | CAE | Lee | 35 min |
| May 5, 6:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 42 min |
| May 5, 6:55 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| May 5, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 47 min |
| May 5, 7:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
| May 5, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.